High Wind, Eastern Glacier
- When
- December 8, 12:46 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
A wind gust to 66 mph was reported at the Cut Bank ASOS.
Deep surface low pressure moving across southern Alberta contributed to high winds over Glacier County. Wind gusts to 66 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Deep surface low pressure moving across southern Alberta contributed to high winds over Glacier County. Wind gusts to 66 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 8, 10:45 AM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1045 AM MST WED DEC 8 2010 .UPDATE... SOME CHANGES TO THE FORECAST SUITE THIS MORNING. INCREASED WIND SPEEDS UNDER THE GUIDANCE OF LATEST MODEL RUNS. STRONG SUSTAINED AND GUSTY WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ASSOCIATED HIGH PLAINS HAS INCREASED TO THE POINT WHERE A HIGH WIND WARNING WILL BE ISSUED THROUGH 11 PM TONIGHT. TEMPERATURES FOR TODAY WERE ALSO INCREASED ACROSS THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. NO OTHER SIGNIFICANT CHANGES TO THE FORECAST SUITE AT THIS TIME. && .AVIATION... UPDATED 1745Z. THERE ARE SEVERAL AREAS OF CONCERN DURING THE PERIOD. A WEATHER SYSTEM WILL BE PASSING THROUGH THE AREA LATER THIS AFTERNOON AND EARLY EVENING. EXPECT SNOW OVER THE WESTERN MOUNTAINS WITH AREAS OF MOUNTAIN OBSCUREMENT. OVER SOUTHWEST MONTANA THERE WILL CONTINUE TO BE A SMALL THREAT OF FREEZING RAIN/DRIZZLE THIS AFTERNOON AND EVENING. SHOULD THE FREEZING PRECIPITATION OCCUR DO NOT THINK IT WOULD LAST ANY MORE THAN A HALF-HOUR. THOUGHT THE THREAT WAS SMALL ENOUGH THAT IT WAS NOT MENTIONED IN THE KBZN/KHLN TAFS. WITH THE PRECIPITATION OVER SOUTHWEST MONTANA LATE THIS AFTERNOON AND EVENING COULD SEE LOCAL MVFR OR EVEN IFR CONDITIONS AND MOUNTAIN OBSCUREMENT. ALSO EXPECT OCCASIONAL STRONG WIND GUSTS OF 50 TO 55 KNOTS OVER THE ROCKY MOUNTAIN FRONT INTO THIS EVENING AND THERE IS A SMALL THREAT OF THESE WIND GUSTS APPROACHING KCTB. OTHERWISE WILL BE DEALING WITH THE THREAT OF FREEZING FOG OVER SOUTHWEST MONTANA LATE TONIGHT THROUGH THURSDAY MORNING. THINK THE THREAT IS HIGH ENOUGH THAT IFR CONDITIONS WERE MENTIONED AT KHLN BUT MVFR OR LOWER CONDITIONS ARE ALSO POSSIBLE AT KBZN. BLANK && .PREV DISCUSSION... /ISSUED 506 AM MST WED DEC 8 2010/ TODAY THROUGH FRIDAY...A WIDE VARIETY OF POTENTIAL WEATHER IS IN STORE FOR THE TFX CWA THROUGH THIS PERIOD. THE COLD AIR AT THE SURFACE IN THE NORTHEAST PORTION OF THE CWA (INCLUDING THE HAVRE AREA) SEEMS TO BE SLOWLY ERODING...AS THE HAVRE WEATHER OBSERVATION INDICATES SLOWLY WARMING TEMPERATURES. SURFACE PRESSURES ARE ALSO FALLING IN THAT AREA...WHICH INDICATES THE SURFACE TROUGH IS MOVING EAST ACROSS THE PLAINS...LIKELY RESULTING IN THE WESTERLY WINDS AND WARMER AIR ALOFT TO MIX DOWN INTO THAT AREA THROUGHOUT THE DAY. AREAS OF FREEZING FOG ALSO CONTINUE IN THE HELENA AND BOZEMAN VALLEY AREAS...AS WELL AS THE VALLEY AREAS IN BETWEEN IN BROADWATER COUNTY. THEREFORE...HAVE EXPANDED THE FREEZING FOG ADVISORY INTO NORTHERN GALLATIN COUNTY. AM EXPECTING THE DENSE FOG TO DISSIPATE SOMEWHAT...BUT NOT COMPLETELY...DURING THE AFTERNOON. OTHERWISE...DISTURBANCES EJECTING FROM A DEEP UPPER LOW OFF THE PACIFIC NORTHWEST COAST WILL BREAK DOWN THE UPPER LEVEL RIDGE OVER THE AREA. THE FLOW ALOFT WILL BECOME STRONGER AND INCREASINGLY MOIST TODAY AND TONIGHT...RESULTING IN MAINLY SNOW WITH AREAS OF BLOWING SNOW IN THE WESTERN MONTANA MOUNTAINS AND A CHANCE OF SNOW AND VALLEY RAIN IN SOUTHWEST MONTANA. THE COLD AIR TRAPPED IN THE VALLEYS WILL KEEP A SLIGHT CHANCE OF FREEZING DRIZZLE THERE THIS AFTERNOON AND EVENING AS WELL. AS THE RIDGE BREAKS DOWN...COLDER AIR ALOFT WILL MOVE INTO THE AREA AND THE COLDER AIR IN THE VALLEYS WILL ERODE AS WELL...FOR A DECREASING CHANCE OF FREEZING DRIZZLE THERE AND A BETTER CHANCE...THOUGH STILL SLIGHT...FOR ALL SNOW. THE STRONG WESTERLY WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY AND TONIGHT ACROSS NORTH CENTRAL AND CENTRAL MONTANA...THEN THEY WILL DECREASE SOMEWHAT DURING THE DAY ON THURSDAY. THESE WINDS DO NOT SEEM STRONG ENOUGH AT THIS TIME TO WARRANT ANY HIGH WIND HIGHLIGHTS...BUT THE SITUATION WILL CONTINUE TO BE MONITORED. THURSDAY NIGHT INTO FRIDAY...A CANADIAN COLD FRONT WILL MOVE SOUTH INTO THE AREA. THIS...COMBINED WITH INCREASING MOISTURE AND DISTURBANCES IN THE WESTERLY FLOW ALOFT AGAIN...WILL BRING A GOOD CHANCE FOR SNOW TO THE AREA BY FRIDAY. TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL MOST AREAS AGAIN TODAY...EXCEPT FOR THE HELENA AND HAVRE AREAS (WHERE COLD AIR WILL STILL BE IN PLACE) WHICH WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL. TEMPERATURES ACROSS THE AREA WILL MODERATE TONIGHT INTO THURSDAY AND BE NEAR TO SLIGHTLY ABOVE NORMAL. AS THE COLD FRONT MOVES SOUTH INTO THE AREA THURSDAY NIGHT INTO FRIDAY...TEMPERATURES WILL GENERALLY COOL TO AROUND 5 DEGREES BELOW NORMAL. COULSTON FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED NORTHWEST FLOW ALOFT WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FRIDAY NIGHT BUT HIGH PRESSURE WILL BE OVER THE EASTERN PACIFIC AND THE AIRMASS WILL TREND TOWARDS WARMER AND DRIER CONDITIONS. THE HIGH PRESSURE RIDGE WILL MOVE OVER THE PACIFIC NORTHWEST SATURDAY NIGHT. THE ZONES WILL GENERALLY REMAIN DRY ALTHOUGH UNSETTLED NORTHWEST FLOW ALOFT WILL REMAIN...MOST PRECIP WILL BE RESTRICTED TO THE WESTERN MOUNTAINS. THE HIGH PRESSURE RIDGE WILL BE OVER THE ZONES BY SUNDAY NIGHT AND THE AIRMASS WILL HAVE BECOME QUITE WARM. HOWEVER...AN UPPER LEVEL DISTURBANCE WILL BE MOVING OVER THE RIDGE INTO ALBERTA AND THIS WILL DEVELOP A SURFACE LOW PRESSURE TROF ALONG THE LEE OF THE ROCKIES. BRISK SURFACE WINDS WILL RESULT AND BREEZY CONDITIONS WILL CONTINUE ACROSS THE NORTHERN AND CENTRAL ZONES THROUGH WEDNESDAY. WITH THE CONTINUED WARMING OF THE AIRMASS...TEMPERATURES WILL BE TRENDING UPWARDS. TEMPERATURES WILL BEGIN NEAR OR ABOVE NORMALS FRIDAY NIGHT AND RISE WELL ABOVE NORMALS BY MONDAY...POSSIBLY 20 DEGREES ABOVE SEASONAL AVERAGES. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 47 33 40 27 / 0 0 10 10 CTB 44 32 38 21 / 0 0 10 20 HLN 35 26 34 24 / 20 10 10 30 BZN 35 22 35 21 / 20 30 10 30 WEY 30 26 33 23 / 60 60 60 60 DLN 36 26 36 24 / 30 30 10 30 HVR 39 28 36 16 / 10 10 10 20 LWT 45 31 39 26 / 10 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING EASTERN GLACIER... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM...SUK LONG TERM...ZELZER AVIATION...BLANK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 948 AM MST WED DEC 8 2010 MTZ009-010-048-091300- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 948 AM MST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>015-044>047-049>051-054-091300- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 948 AM MST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ052-053-055-091300- JEFFERSON-BROADWATER-GALLATIN- 948 AM MST WED DEC 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL THREAT FOR FREEZING DRIZZLE THIS AFTERNOON AND EARLY THIS EVENING. ROADWAYS AND WALKWAYS COULD BECOME ICY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
A wind gust to 66 mph was reported at the Cut Bank ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269563.